Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 9, NWS Blacksburg, VA

May 17, 2001Mercer County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 17, 2001, 6:02 PM EDT for Mercer County, West Virginia. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 2001, 6:02 PM EDT (22:02 UTC)
Expired
May 17, 2001, 6:30 PM EDT
In force
28 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Mercer County, WV

The radar

The Roanoke radar (KFCX), 85 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 6:10 PM EDTHail 0.75Princeton, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
448 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 172202
SVRRNK
WVC055-172230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
602 PM EDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 630 PM EDT.

* AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF MATOAKA...MOVING EAST AT
  10 MPH.

SOME LOCATIONS THREATENED THROUGH 630 PM EDT INCLUDE   
  PRINCETON...
  CAMP CREEK...

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:20 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 17, 3:20 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
320 PM EDT THU MAY 17 2001

NONE OF THE MODELS SEEM TO HAVE FULLY CAPTURED THE STRENGTH OF THE
SHORT WAVE AND ASSOCIATED MCS OVER THE OHIO VALLEY...THERE4 WILL
ADJUST FORECAST BASED ON LATEST RADAR AND SAT TRENDS.   CURRENT
PROPOGATION OF MCS WOULD PLACE LEADING EDGE OF DEEP CONVECTION OVR
CENTRAL AND SRN WVA BY 22 UTC.  STEERING WINDS SUGGESTING THIS
FEATURE TO CROSS THE ENTIRE CWA DURING THE EVENING.

FCST WILL FEATURE HIGHER POPS TONIGHT PER MCS THREAT.  WILL ALSO
ISSUE A FLASH FLOOD WATCH FOR THE NORTHWESTERN COUNTIES PER 1 HR FFG
OF LESS THAN 1.25 INCHES.

SINCE THE AVN SHOWS MORE RUN TO RUN CONSISTENCY...WILL USE THIS
MODEL FOR THE FCST FOR THIS UPCOMING WEEKEND.  PER THIS MODEL IT
LOOKS AS THOUGH PRECIP THREAT WILL CONTINUE UNTIL THE PROGGED
FRONTAL PASSAGE SATURDAY.  RETURN FLOW IS FCST BY MONDAY WITH A
RENUED THREAT OF DEEP CONVECTION FOR THE FIRST PART OF NEXT WEEK.

FCSTID = 11
PRELIMINARY NUMBERS...
ROA   53  75  60  72 /  60  40  50  40
LYH   53  71  60  72 /  60  40  50  40
DAN   54  78  60  75 /  60  30  50  50
BLF   55  74  58  65 /  80  40  60  30
LWB   52  72  58  65 /  80  40  60  30
BCB   54  74  58  65 /  80  40  60  30
TNB   55  74  58  67 /  70  40  60  50

.RNK...
NC...NONE.
VA...FLASH FLOOD WATCH TONIGHT VAZ007-010>011-013>014-018>019.
WV...FLASH FLOOD WATCH TONIGHT WVZ042>045.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:43 AM EDTFlash Flood WarningRNKMercer2 hr
May 17, 6:28 PM EDTFlash Flood WarningRNKMercer3 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.